The study describes the case of a 73-year-old Japanese woman who started to have several neurological symptoms, later confirmed to be caused by LEMS, during cycles of Opdivo for the treatment of non-small cell lung cancer.
The report, “Lambert-Eaton Myasthenic Syndrome Caused by Nivolumab in a Patient with Squamous Cell Lung Cancer,” was published in Case Reports in Neurology.
LEMS is a rare autoimmune disorder in which the immune system attacks the body’s own tissues. Specifically in LEMS, the patient’s immune system attacks the neuromuscular junction, the point at which the nerves and muscles communicate.
As a result, the disease is marked by the gradual onset of muscle weakness, especially in the pelvic and thigh muscles.
About 50 to 60 percent of LEMS cases are associated with a malignant tumor, often a small cell lung cancer. Other types may also occur such as stomach, blood, colon and thymus cancer. In these patients, LEMS symptoms often start before the cancer is detected.
The case report describes a women who appears to have developed LEMS not as a result of her cancer (a type of non-small cell lung cancer), but as a side effect of her anti-cancer therapy with Opdivo.
Opdivo, marketed by Bristol-Myers Squibb, is a U.S Food and Drug Administration-approved drug for several types of cancer, including melanoma, types of lymphoma, head and neck cancer, advanced cancers of the kidney, liver, lung, bladder, and non-small cell lung cancer.
The medicine belongs to a class of anti-cancer therapies called immune checkpoint inhibitors, consisting of an antibody that targets a cell surface molecule called programmed cell death 1 (PD-1).
These therapies have been associated with a range of side effects, including neurological immune-related adverse events like encephalopathies (brain disease, or disorders causing a loss of functions), Guillain-Barré-like syndromes (nerve disorders), and myasthenia gravis, another autoimmune disease that impairs the communication between nerve and muscle cells.
The overall prevalence of these types of neurological adverse events has been reported to be 6.1 % with anti-PD1 antibodies.
Two years prior to the study, the patient had been diagnosed with advanced squamous cell lung cancer — a type of non-small cell lung cancer. It was at an advanced stage and she had already received three prior lines of treatment.
She was then prescribed treatment with Opdivo (twice-weekly intravenous injections), which led to a partial shrinkage of her tumor over time.
But after 20 weeks of treatment, she started to experience various neurological symptoms, such as drooping or falling of the upper eyelid (ptosis), lower limb weakness, and extreme sensitivity to light (photophobia).
These symptoms gradually got worse. At first, doctors suspected myasthenia gravis as a side effect of Opdivo and she was referred to the Osaka Police Hospital for a neurological evaluation and treatment.
Test results from a nerve conduction exam revealed low electrical activity in her limb muscles, which was raised after exercise — a typical sign of LEMS. Based on this and other muscle activity findings, the patient was diagnosed with LEMS.
The woman also tested positive for anti-voltage-gated calcium channel (VGCC) antibodies, which are present in the majority of people with LEMS.
Four months later, that treatment began to become less effective; she was switched to therapy with Firdapse (amifampridine phosphate) — the first FDA-approved treatment for LEMS. Both therapies relieved her neurological symptoms, but only temporarily.
This was the first case of LEMS as a neurological immune-related adverse event.
“Our report alerts oncologists to LEMS as a possible neurological [immune-related adverse event] due to [Opdivo].” researchers said.
LEMS gradually progressed even after discontinuation of Opdivo, and although a long-term immunosuppressive therapy was not tried, treatment with a corticosteroid, pyridostigmine and Firdapse were not effective in the long term.
The team concluded that LEMS caused by Opdivo “may be intractable.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?